Alert archive / Indiana / River Flood Warnings in 2020

River Flood Warning 191, NWS Indianapolis, IN

November 22, 2020Delaware County, Randolph County, Indiana

NWS Indianapolis, IN issued this river flood warning at Nov 22, 2020, 6:34 PM EST for Delaware County, Randolph County, Indiana. It was in force for 13 hr.

The area

The outline as issued.

The facts

Issued
Nov 22, 2020, 6:34 PM EST (23:34 UTC)
Expired
Nov 23, 2020, 7:09 AM EST
In force
13 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
Minor

Counties Delaware County, IN, Randolph County, IN

The radar

The Indianapolis radar (KIND), 114 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Mississinewa River at Ridgeville (RIDI3). The gauge peaked at 11.21 ft at Nov 22, 2020, 10:00 PM EST.

actionminormoderate51011/2211/2311/24
Action stage
7 ft
Minor stage
10 ft
Moderate stage
12 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03325519, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

641 
WGUS43 KIND 222334
FLWIND

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Indianapolis IN
634 PM EST Sun Nov 22 2020

...The National Weather Service in Indianapolis IN has issued a 
Flood Warning for the following river in Indiana...

  Mississinewa River near Ridgeville affecting Delaware and 
  Randolph Counties.

.Close to one inch of rainfall fell in northeast sections of central 
Indiana Saturday night and Sunday, causing the Mississinewa River to 
reach flood stage at about 6 PM EST.  The river is expected to 
continue rising this evening and crest overnight.  Dry weather 
through Tuesday will allow the river level to fall during the 
period.  Another round of rain due Tuesday night into Wednesday 
night may bring another rise to the river at that time.

For the Mississinewa River...including Ridgeville...Minor flooding 
is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at www.weather.gov.

The next statement will be issued Monday morning at 630 AM EST.

&&


INC035-135-231145-
/O.NEW.KIND.FL.W.0191.201122T2334Z-201123T1711Z/
/RIDI3.1.ER.201122T2234Z.201123T0400Z.201123T1110Z.UU/
634 PM EST Sun Nov 22 2020

The National Weather Service in Indianapolis has issued a

* Flood Warning for
  the Mississinewa River near Ridgeville.
* From this evening to Monday afternoon.
* At 6:00 PM EST Sunday the stage was 10.2 feet.
* Flood stage is 10.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 6:00 PM EST Sunday was 10.2 feet.
* Forecast...The river is expected to rise to a crest of 11.1 feet 
  late this evening. It will then fall below flood stage tomorrow 
  morning.
* Impact...At 11.0 feet, Lowland agricultural flooding along CR 100 
  W just north of the river.  High water affecting a small portion 
  of River Road just east of SR 1 and north of the river.  Water is 
  within a few feet vertically of the approaches to SR 1 bridge in 
  western Randolph county.
* Flood History...This crest compares to a previous crest of 11.9 
  feet on 09/09/2018.


&&

LAT...LON 4026 8496 4024 8528 4038 8551 4040 8543
      4029 8527 4029 8495

$$

BH
2 follow-up statements
458 
WGUS83 KIND 230353
FLSIND

Flood Statement
National Weather Service Indianapolis IN
1053 PM EST Sun Nov 22 2020

...The Flood Warning continues for the following rivers in Indiana...

  Mississinewa River near Ridgeville affecting Delaware and 
  Randolph Counties.

.Close to one inch of rainfall fell in northeast sections of central 
Indiana Saturday night and Sunday, causing the Mississinewa River to 
reach flood stage at about 6 PM EST.  The river was cresting late 
this evening and will fall overnight.  Dry weather through Tuesday 
will allow the river level to fall during the period.  Another round 
of rain due Tuesday night into Wednesday night may bring another 
rise to the river at that time.

For the Mississinewa River...including Ridgeville...Minor flooding 
is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at www.weather.gov.

The next statement will be issued Monday morning at 1100 AM EST.

&&


INC035-135-231600-
/O.CON.KIND.FL.W.0191.000000T0000Z-201123T1711Z/
/RIDI3.1.ER.201122T2234Z.201123T0400Z.201123T1110Z.UU/
1053 PM EST Sun Nov 22 2020

...The Flood Warning remains in effect...

The Flood Warning continues for
  the Mississinewa River near Ridgeville.
* Until Monday afternoon.
* At 6:00 PM EST Sunday the stage was 10.2 feet.
* Flood stage is 10.0 feet.
* Minor flooding is occurring and minor flooding is forecast.
* Recent Activity...The maximum river stage in the 24 hours ending 
  at 6:00 PM EST Sunday was 10.2 feet.
* Forecast...The river is expected to rise to a crest of 11.1 feet 
  late this evening. It will then fall below flood stage tomorrow 
  morning.
* Impact...At 11.0 feet, Lowland agricultural flooding along CR 100 
  W just north of the river.  High water affecting a small portion 
  of River Road just east of SR 1 and north of the river.  Water is 
  within a few feet vertically of the approaches to SR 1 bridge in 
  western Randolph county.
* Flood History...This crest compares to a previous crest of 11.9 
  feet on 09/09/2018.


&&

LAT...LON 4026 8496 4024 8528 4038 8551 4040 8543
      4029 8527 4029 8495

$$

BH
284 
WGUS83 KIND 231209
FLSIND

Flood Statement
National Weather Service Indianapolis IN
709 AM EST Mon Nov 23 2020

...The Flood Warning is cancelled for the following rivers in 
Indiana...

  Mississinewa River near Ridgeville affecting Delaware and 
  Randolph Counties.

.The Mississinewa River near Ridgeville has fallen below flood stage 
and will continue to fall steadily today.

INC035-135-231315-
/O.CAN.KIND.FL.W.0191.000000T0000Z-201123T1209Z/
/RIDI3.1.ER.700119T1408Z.700119T1408Z.700119T1408Z.UU/
709 AM EST Mon Nov 23 2020

...The Flood Warning for the Mississinewa River near Ridgeville has 
been cancelled...

The Flood Warning is cancelled for
  the Mississinewa River near Ridgeville.
* At 6:00 AM EST Monday the stage was 9.3 feet.
* Flood stage is 10.0 feet.
* Forecast...The river is falling steadily and will continue to do 
  so.


&&

LAT...LON 4026 8496 4024 8528 4038 8551 4040 8543
      4029 8527 4029 8495

$$

NIELD

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this river flood warning went out at Nov 22, 6:05 PM EST, 29 minutes earlier.

Area forecast discussion, Nov 22, 6:05 PM EST, 29 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
605 PM EST Sun Nov 22 2020

.UPDATE...
The AVIATION section has been updated below.

&&

.SYNOPSIS...
Issued at 147 PM EST Sun Nov 22 2020

Clouds associated with low pressure will exit Central Indiana
Tonight. High pressure is expected to build across the region
late tonight and Monday...bringing sunshine to start the new work
week.

The large surface high will drift east of Central Indiana on
Monday night and Tuesday...along with slightly warmer
temperatures.

More rain is expected to arrive on Wednesday as a low pressure
system and cold front will sweep across Indiana. High pressure
will arrive on Thanksgiving bringing dry weather with slightly
above normal temperatures. Finally, a southern system could bring
more rain in for the weekend.

&&

.NEAR TERM /Tonight/...

Issued at 147 PM EST Sun Nov 22 2020

Surface analysis early this afternoon shows low pressure in place
over SW Ohio...moving quickly northeast. High pressure was found
across western Kansas. Cyclonic lower level flow was in place
across Indiana...with northerly winds. GOES16 shows extensive
cloud cover across Central Indiana with the back edge of the
cloud shield over IA. Water Vapor shows an upper trough in place
over the central mississippi river valley...making steady progress
eastward. Ridging was in place aloft over the Rockies.

The GFS and NAM show the surface low making quick progress
northeast tonight as the upper exits Indiana by Midnight. Forecast
soundings and Time heights keep lower level moisture in the area
through at least 00Z...with some drying within the column arriving
after 06Z. This appears reasonable given the trough axis aloft
should not be east of the area until after 06Z. Thus a cloudy
evening with clearing overnight appears reasonable. Given the
weak cold air advection but clearing skies...will trend overnight
lows at or below the NBM.

&&

.SHORT TERM /Monday through Monday Night/...

Issued at 147 PM EST Sun Nov 22 2020

Models remain in good agreement as broad ridging is expected to
push across the plains states...placing weak lee side subsidence
in place over the Ohio Valley. Forecast soundings and Time
Heights Monday and Monday Night reveal a dry column. Meanwhile
strong ridging is depicted to be passing at the mid levels as
strong high pressure passes at the surface. Convective
temperatures on Monday are unreachable...thus we will only expect
a few passing high clouds on Monday.

As return flow begins on Monday night...some warm air advection is
seen and time heights hint at the arrival of some high cloud late
Monday Night. Thus will again trend toward a dry forecast on
Tuesday...but with increasing clouds.

Will stick close the NBM Highs on Monday...but with Warm air
advection and increasing cloud cover...will trend lows on Monday
night at or above the NBM.

&&

.LONG TERM /Tuesday through Sunday/...

Issued at 238 PM EST Sun Nov 22 2020

The extended period will be bookended by two different systems the
first of which is progged to move through central Indiana on Tuesday
and Wednesday.  This system will be coming out of the southern
Rockies early Tuesday, and the associated surface warm front ahead
of it could generate some rain chances over northwest portions of
central Indiana throughout the day Tuesday.  However, the bulk of
the event is expected to move through late Tuesday night/Wednesday
morning with the strongest isentropic lift in the Wed 06-18Z time
frame. And, a strong 120 kt 300 mb jet will contribute to further
upward vertical motion from Wednesday 15-21Z. Latest WPC QPFs for
the event are trending in the 1 to 1.5 inch range, so minor
hydrologic problems will have to be monitored. In addition, a
strengthening pressure gradient will result in a windy day
Wednesday with winds out of the southwest at 10 to 15 mph, gusting
to 30 mph. This strong warm advection will nudge daytime highs
into the upper 50s/low 60s, but confidence is not high enough in
instability at this time to insert mention of any thunder.

As the surface frontal system pushes off to the northeast Wednesday
evening, rain will quickly end from west to east across the forecast
area with just some lingering rain showers over the eastern third of
central Indiana until the upper low exits the region.  At that
point, high pressure will strengthen to the west with the ridge axis
moving in by Thu 06Z.  So, all of central Indiana will be dry late
Wednesday night.  The subsidence will then persist through Friday
morning when focus turns to the next system.

Moisture advection will increase from the south on Friday
afternoon ahead of an elongated H5 trough stretching from the
Upper Midwest to the Texas Panhandle. However, this is where the
GFS and Euro really begin to differ in regard to rain chances with
the Euro taking on a much drier trend than the GFS. Nonetheless,
cooler air will be in place over the weekend in the wake of a cold
front, and that previously mentioned elongated trough will
strengthen into a cutoff low as it comes through the southern
Plains. So, as that low shifts northeastward over Arkansas, there
will be another surge northward in moisture over the weekend.
And, some of the precipitation from this could be in the form of a
rain/snow mix for Saturday night/Sunday morning with that cooler
air in place.

&&

.AVIATION (Discussion for the 230000Z TAF Issuance)...
Issued at 605 PM EST Sun Nov 22 2020

IMPACTS: MVFR conditions continue at times at KIND/KBMG overnight.
         Other sites will be VFR for much of tonight.
         VFR conditions expected Monday.
         Winds will back to the W tonight then return to NW Monday.

DISCUSSION: A surface trough will move through the area tonight into
Monday causing wind direction to change a couple of times. Patchy low
level moisture will continue overnight keeping clouds around.

CONFIDENCE: High confidence in some MVFR conditions overnight at
             KIND/KBMG, but lower confidence in the specific times.
            High confidence in winds.
            High confidence in VFR Monday.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Puma
NEAR TERM...Puma
SHORT TERM...Puma
LONG TERM....TDUD
AVIATION...50
Hazardous weather outlook, Nov 22, 5:51 PM EST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
551 PM EST Sun Nov 22 2020

INZ021-028>031-035>049-051>057-060>065-067>072-232300-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
551 PM EST Sun Nov 22 2020

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: Locally heavy rain will be possible overnight Tuesday night
into Wednesday.

Discussion: Another frontal system will impact the area mid week,
potentially bringing another round of widespread rainfall, which may
be locally heavy in some areas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Nearby

River Flood Warnings in Indiana, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.